Common Medication Side Effects for the Physician Assistant Exam
Familiarize yourself with common medication side effects for the Physician Assistant Exam (PANCE). The average person over age 60 takes about nine prescription medications and sees a minimum of four different healthcare providers. The potential for someone to experience the side effects of these medications is huge, as is the potential for significant drug-drug interactions.
Angiotensin converting enzyme inhibitors such as lisinopril and ramipril are commonly prescribed not only for treating hypertension but also for diabetic nephropathy.
Say you encounter a test question about a newly prescribed medication and the person is experiencing a nonproductive cough. Among the answer choices, look for an ACE inhibitor. In addition to a cough, a common laboratory finding in someone taking an ACE inhibitor is hyperkalemia.
Dealing with digoxin
Physician assistants usually prescribe digoxin (Lanoxin) to help patients who have systolic heart failure. Because it works on the atrioventricular (AV) node, it’s also given to help with rate control in treating atrial fibrillation.
Digoxin depends on the kidney for excretion, and you can monitor the medication by checking the digoxin level in the blood. Be aware of medications that can raise digoxin levels. Calcium channel blockers, macrolide antibiotics, and other antiarrythmic agents can increase the blood levels of digoxin and increase the risk of digoxin toxicity. Furthermore, hypokalemia and hypercalcemia can make digoxin toxicity worse.
Be aware of signs of digoxin toxicity, especially in the older population. Signs include nausea, vomiting, blurry vision, or seeing a halo. The person may also experience confusion, hallucinations, and lethargy. In addition, you can see many types of cardiac arrythmias, including atrial and ventricular arrythmias.
The treatment for digoxin toxicity is to administer digoxin antibodies. Because digoxin is heavily bound to plasma proteins, you can’t remove it through dialysis.
Statin side effects
The statins are one of the most commonly prescribed medications to treat hyperlipidemia. Examples include atorvastatin (Lipitor) and simvastatin (Zocor). These medications aren’t without their side effects, including elevated liver enzymes (LFTs) and myalgias.
The LFTs should be measured before prescribing a statin, at least once a month for the first 3 months, with any elevation, and periodically thereafter.
The myalgias are less common, but you may see them with higher doses of statins. The patient may have muscle pain, usually in the proximal muscle areas, with or without elevated CPK levels. Treatment can include decreasing the dose of the medication, stopping the medication, or changing to another statin. Some data suggest that supplementing with ubiquinol (coenzyme Q10) may help decrease some of the myalgia symptoms.
A significant consequence of statin-induced muscle damage is rhabdomyolysis.
Blockers’ side effects
A slowing of the heart rate is a side effect of both beta blockers, such as propranolol (Inderal), and calcium channel blockers (CCBs), including diltiazem (Cardizem). Beta blockers work on the sinoatrial (SA) node and AV node. Certain calcium channel blockers, like diltiazem, can affect AV nodal conduction.
The dosage of these medications is usually slowly titrated, with both the blood pressure and heart rate being watched carefully. If the heart rate gets too low or if the blood pressure drops (symptomatic bradycardia), then urgent treatment is needed. Here are some key points on monitoring and treatment:
Before talking about specific antidotes for beta blockers and calcium channel blockers, don’t forget your ABCs. Having good IV access and starting IV fluids is crucial, especially if hypotension is present. Cardiac monitoring is a must, and you may need to place a transcutaneous pacer on the patient.
Symptomatic bradycardia is first treated with atropine, no matter the cause. Atropine won’t be effective if a third-degree heart block is the cause of the bradycardia.
Symptomatic bradycardia due to beta-blocker toxicity is usually treated initially with high-dose glucagon.
Symptomatic bradycardia due to calcium channel blockers is initially treated with intravenous calcium and epinephrine.
Theophylline is an older medication used in treating asthma and chronic obstructive pulmonary disease. Watching the side effects of this medication is important.
As with digoxin, you can measure theophylline by measuring a blood level. A normal level is 10 to 20 mcg/mL; however, even at physiologic doses, you can see side effects. Theophylline is a dimethylxanthine, so it has a diuretic effect and can cause electrolyte abnormalities, including hypokalemia. It can also cause hypercalcemia and hypomagnesemia.
Symptoms of acute toxicity include nausea, vomiting, tachycardia, cardiac arrythmias, and seizures at high doses. Treatment includes activated charcoal, supportive measures, and dialysis if the levels are super high.
Eliminating excess lithium
Lithium is used in the treatment of bipolar disorder and has many side effects. Lithium use is closely monitored by measuring drug levels in the blood. When the blood levels get too high or if the person becomes symptomatic, then emergent dialysis may be necessary. Here are a few key points concerning lithium overdose:
Therapeutic serum lithium levels are 0.8 to 1.2 mmol/L. An absolute indication for dialysis is a level of 3 mmol/L.
Initial treatment includes aggressive use of intravenous fluids, preferably normal saline. Volume depletion and dehydration can aggravate lithium toxicity.
Lithium has a large volume of distribution, and sometimes multiple dialysis treatments may be needed to remove the excess lithium from the body.
Many adults are prescribed narcotics for the treatment of pain. Although narcotics can be effective, they’re not without significant side effects. A common side effect from narcotic use is constipation, and significant side effects from narcotic overuse include lethargy, confusion, and somnolence. Older patients can be difficult to arouse.
On examination of a patient, you may notice a decreased respiratory rate and even hypotension. An ABG may show an acute respiratory acidosis. If hypotension or hypoxemia is present, you may see an associated metabolic acidosis.
Treatment involves securing the airway, and if the person experiences significant somnolence, he or she may require intubation and mechanical ventilation. You may prescribe a medication such as naloxone to reverse some of the effects of the narcotic.